Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 3, 2023, 3:40 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 3, 2023, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS55 KSLC 032140
FFWSLC
UTC025-040045-
/O.NEW.KSLC.FF.W.0032.230803T2140Z-230804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
340 PM MDT Thu Aug 3 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Kane County in southern Utah...
* Until 645 PM MDT.
* At 340 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Buckskin Gulch. Up to 0.25 inches of rain have
fallen. Additional rainfall amounts of 0.25 to 0.75 inches are
likely in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes
* Some locations that will experience flash flooding include...
Buckskin Gulch
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, and slot canyons can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3705 11204 3705 11190 3704 11185 3700 11186
3700 11191 3700 11204
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
989
WGUS75 KSLC 032326
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Thu Aug 3 2023
UTC025-040045-
/O.CON.KSLC.FF.W.0032.000000T0000Z-230804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
526 PM MDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS
EVENING FOR SOUTHERN KANE COUNTY...
At 526 PM MDT, Radar estimates of between 0.5 and 1 inch of rain
fell over the Buckskin Wash watershed, including Wire Pass and The
Wave, from earlier thunderstorms. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes
Some locations that will experience flash flooding include...
Buckskin Gulch, Wire Pass, and The Wave
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, and slot canyons can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3705 11204 3705 11190 3704 11185 3700 11186
3700 11191 3700 11204
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM120
WGUS75 KSLC 040045
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
645 PM MDT Thu Aug 3 2023
UTC025-040055-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-230804T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
645 PM MDT Thu Aug 3 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3705 11204 3705 11190 3704 11185 3700 11186
3700 11191 3700 11204
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:08 AM MDT, 13 hours 32 minutes earlier.
Area forecast discussion, Aug 3, 2:08 AM MDT, 13 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
208 AM MDT Thu Aug 3 2023
.SYNOPSIS...One more day of monsoonal moisture will shift to a
drier, more stable pattern Friday into next week across the
region.
&&
.SHORT TERM (Through 12Z Saturday)...A shorter than average
discussion this morning as operations will likely have to shift to
monitoring the potential for flooding after 08Z.
Morning upper air and satellite analysis indicates a shortwave
trough lifting northeast across central Utah. Radar trends over
the last hour show an expanding area of showers with embedded
thunderstorms over northern Utah. A fast moving area of showers
continues to cross central Utah...though given surface
stabilization, seeing only occasional wind gusts to around 35 mph
or so with this band of showers.
Current mesoanalysis indicates SBCAPE values between 500-1000 J/kg
remain across portions of northern Utah, roughly from Dugway to
Logan. Highly anomalous atmospheric moisture remains in place, as
evidenced by the surface dewpoint remaining in the 60s at the SLC
ASOS through the overnight hours. The 00Z SLC sounding continued
to indicate 1"+ precipitable water values, with the mesoanalysis
showing a broad area of 1.00-1.30" precipitable water values
across northern Utah.
Looking at CAMS this morning, the HRRR continues to the trend of a
marked struggle to initialize convection properly. The most
consistent model with the current trends looks to be the NAMNest.
Expect widespread showers and embedded thunderstorms with the
potential for warm rain processes to bring heavy rain to the
Wasatch Front (mainly SLC and north), the Tooele Valley and the
Cache Valley as well as the adjacent Wasatch Mountains through
Thursday morning. A Flood Watch remains in effect for these areas
and this tracks well with the current HREF. WPC's excessive
rainfall outlook (ERO) continues to show much of this same area in
a slight risk today.
By Thursday afternoon, the shortwave trough will be lifting out of
northeastern Utah. Convection will still be capable of heavy
rainfall, but with gradual drying from south to north, expect the
threat to be less after about 21Z.
.LONG TERM (After 12Z Saturday)...High pressure positioned to the
south will stretch from the eastern Pacific into the southern
plains. Southwest Wyoming and Utah will be north of that and in
southwest to zonal flow. Models bring several shortwaves through,
one on Saturday across northern Utah. Moisture will be lowering,
with precipitable water values in this portion of the state peaking
around 0.8". This will be enough for isolated to scattered afternoon
showers and thunderstorms, primarily in the northern mountains.
Further south, the shortwave won't have as much of an influence and
moisture will be much lower, so dry conditions are forecast.
The ridge to the south will retrograde, which will bring slightly
cooler conditions for southwest Wyoming and northern Utah with
northwest flow Sunday. Isolated to scattered showers and
thunderstorms are expected in the northern mountains. Southern Utah
will be warmer with dry conditions.
As the ridge tracks east, ridging will build into Utah Monday and
Tuesday. This will bring mostly dry conditions throughout southwest
Wyoming and Utah. Several disturbances that track across southern
Utah around the ridge will bring stronger winds, which could result
in conditions near Red Flag Warning criteria Tuesday and Wednesday.
&&
.AVIATION...KSLC...VFR conditions will prevail with scattered
showers through much of the morning. Winds will prevail from the
southeast through the morning, but showers could bring changes in
direction. Afternoon showers and thunderstorms are expected from
around 19-00Z. Any shower or thunderstorm will be capable of heavy
rain, which could lower visibility or ceiling into MVFR range. Winds
will be influenced by showers and thunderstorms for the afternoon,
but a transition to northwest flow is likely by 21Z. Showers and
thunderstorms will become more isolated into the evening.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers across southwest
Wyoming and northern Utah are likely through the morning. Isolated
to scattered showers and thunderstorms are expected around 19Z
throughout. Heavy rain and gusty, erratic outflow winds are
expected. VFR conditions will prevail, but conditions could lower
near precipitation. Dry conditions are expected in southern Utah by
around 00Z, with showers through around 06Z throughout southwest
Wyoming and northern Utah.
&&
.FIRE WEATHER...The last day of the monsoon surge will bring
the threat of wetting rains primarily to northern Utah as a
drier airmass builds into southern Utah. By Friday, expect
much drier conditions across northern Utah. While a weak system may
bring a few showers and thunderstorms to the Utah/Idaho border
region Saturday, by and large the region will be dry with near
normal temperatures through at least midweek next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this afternoon for UTZ103>105-107-108-
110>112.
WY...None.
&&
Kruse/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 3, 12:52 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Thu Aug 3 2023
UTZ103-110-031915-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
1252 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Weber...
southwestern Cache and east central Box Elder Counties through 115 PM
MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Perry, or near Brigham City, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brigham City, Perry, Wellsville, Willard, Mantua, Corinne, South
Willard and Mantua Reservoir.
This includes Interstate 15 between mile markers 355 and 369.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4137 11218 4155 11222 4161 11197 4151 11191
4139 11191
TIME...MOT...LOC 1852Z 253DEG 8KT 4146 11211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 3, 2:28 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 228 PM MDT Thu Aug 3 2023 UTZ104-105-032045- Salt Lake Valley UT-Northern Wasatch Front UT- 228 PM MDT Thu Aug 3 2023 ...A strong thunderstorm will impact portions of northwestern Salt Lake and central Davis Counties through 245 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near Syracuse, or 8 miles southwest of Hill Air Force Base, moving southeast at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Layton, Farmington, Kaysville, Syracuse, Great Salt Lake South of the Causeway, West Point and Antelope Island State Park. This storm will be capable of producing strong gusty winds and half inch hail on the Great Salt Lake. This will lead to a sudden increase in waves and very choppy waters which will result in hazardous boating conditions. Boaters are urged to seek safe harbor if possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4105 11227 4114 11212 4098 11191 4085 11212 TIME...MOT...LOC 2027Z 319DEG 11KT 4106 11213 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<40 MPH ND
Special weather statement, Aug 3, 2:45 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
245 PM MDT Thu Aug 3 2023
UTZ108-110-032100-
Wasatch Back UT-Wasatch Mountains I-80 North UT-
245 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of south central
Weber...northeastern Davis and west central Morgan Counties through
300 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Uintah, or 7 miles northwest of Morgan, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morgan, Mountain Green, Portersville, Croydon, Stoddard, Peterson and
Richville.
This includes Interstate 84 between mile markers 90 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4113 11190 4123 11176 4106 11150 4093 11171
TIME...MOT...LOC 2045Z 319DEG 15KT 4112 11180
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Aug 3, 3:20 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
320 PM MDT Thu Aug 3 2023
UTZ101-032145-
Great Salt Lake Desert and Mountains UT-
320 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northwestern Box
Elder County through 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 29
miles northeast of Montello, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grouse Creek and Etna.
This includes Utah Route 30 near mile marker 12, and between mile
markers 42 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4186 11384 4176 11349 4142 11382 4158 11404
4164 11404
TIME...MOT...LOC 2119Z 304DEG 10KT 4164 11392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:45 AM MDT | Areal Flood Advisory | SLC | Box Elder, Weber | 6 hr |
| Aug 3, 12:52 PM MDT | Special Weather Statement | SLC | Weber | 23 min |
| Aug 3, 1:22 PM MDT | Areal Flood Advisory | SLC | Box Elder, Weber | 64 min |
| Aug 3, 1:43 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Aug 3, 2:28 PM MDT | Special Weather Statement | SLC | Davis | 17 min |
| Aug 3, 2:45 PM MDT | Special Weather Statement | SLC | Morgan | 15 min |
| Aug 3, 2:55 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 35 min |
| Aug 3, 3:20 PM MDT | Special Weather Statement | SLC | 25 min | |
| Aug 3, 3:58 PM MDT | Special Weather Statement | SLC | 47 min | |
| Aug 3, 4:09 PM MDT | Special Weather Statement | SLC | 36 min | |
| Aug 3, 4:22 PM MDT | Special Weather Statement | SLC | Box Elder | 38 min |
| Aug 3, 4:43 PM MDT | Special Weather Statement | SLC | Box Elder | 32 min |
| Aug 3, 4:51 PM MDT | Special Weather Statement | SLC | Carbon | 24 min |
| Aug 3, 5:18 PM MDT | Special Weather Statement | SLC | Box Elder | 42 min |
| Aug 3, 5:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 43 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.